|Changing from Atripla to quad pill
Sep 28, 2012
I was diagnosed with HIV recently and started meds soon after. In 6 weeks my VL went from 54,000 to 248 and my CD4 count went from 144 up to 501. - I was taking atripla and an antibiotic - Sulfamethoxazole (due to my initial low CD4 count) as a precautionary measure. I was extremely excited to hear about my response to Atripla and my numbers are going in the right direction. HOWEVER my Dr. said my liver enzymes had increased. She said not to an alarming rate and not to stop atripla but she is going to repeat the test in 2 weeks. Could this be because of the atripla or the antibiotic or both? I dont have hepatitis. Should I ask about switching to the new 'quad' pill in attempt to control my liver enzymes? Is it safe to switch from atripla to the quad pill? - I stopped taking the antibiotic (per my Dr) as it was not needed anymore due to the increased CD4 numbers but im just worried about my liver enzymes. - I could be over reacting. I have turned into a hypochondriac since my diagnosis so any information would be helpful.
| Response from Dr. Young
Hi and thanks for posting.
It does indeed sound like you've had a great initial response to treatment.
Not knowing the precise numbers, I'll base my comments on a typical patient in my care. It's not unusual to see mild elevations in liver function tests (AST, ALT) after starting on medications. First, it's important to rule out viral hepatitis infection (either actue or in the past), since starting on meds can sometimes cause this to flair. If the results are mild, it's not unreasonable to continue on medications and observe- just as your doctor has done. Switching to the so-called quad pill (Stribild) would only have limited testing benefits, since 2 of the 3 meds in Atripla (tenofovir and FTC) are also resident in the quad.
None of your current meds are significantly linked to liver function test abnormalities, so we can't just say, ah hah, it's this medication and substitute. Since your CD4 count is now above 200, if confirmed, you could safely stop the sulfamethoxazole (TMP/SMX, Bactrim), as observe the tests closely.
So, for now, follow with your doctor's monitoring plans. Many of these minor things sort themselves out in the first few weeks of treatment. Oh, and certainly feel free to post your treatment questions on our Forum anytime.
Be well, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Itchy Skin After Insertive Anal Sex Sign Of HIV AIDS
- Painful Urination After Receptive Anal Sex Worried I Have HIV
- Red Spots After Unprotected Sex Without Ejaculation Worried I Have HIV
- Sore Testicles After Receptive Anal Sex With Condom Does It Mean I Have HIV
- Can You Have Sex While Being Treated For Std?
- Does Ciprofloxacin Cure Chlamydia?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.